According to an International Overdose Awareness project, more than 2000 people per year die from a drug overdose in Australia. Breaking this down this means that five people die every day from a drug overdose. These numbers include all kinds of drug overdoses, many of which are in fact older people taking prescription drugs without proper supervision or care. These numbers also include the staggering number of young people who die experimenting with illegal drugs like heroin and other opioids. Taking a look at the facts about drug overdoses seems worthwhile.
Heroin Addiction Is Now At Global Epidemic Proportions
Since abuse of heroin is now something of a global epidemic, it makes sense to talk about heroin first. Heroin is now the most abused illegal substance world-wide. Highly addictive, it can be smoked, snorted, or injected. Heroin, like all opioids, causes an increase in dopamine production in the brain which is the chemical associated with pleasure. This is why it is so addictive. An overdose of heroin can be lethal.
Heroin Overdose Symptoms
The symptoms of a heroin overdose include bluish nails or lips, depressed breathing, weak pulse, disorientation and delirium, repeated episodes of loss of consciousness, and coma. In the event of a heroin overdose, victims require immediate medical attention of they will likely die. The suppression of breathing alone will ultimately kill someone experiencing a heroin overdose.
The final stages of a fatal heroin overdose consist of what is termed the overdose triad: pinpoint pupils, unconsciousness, and respiratory failure. Respiratory depression is ultimately the most deadly aspect of a heroin overdose. Since heroin effectively shuts the respiratory system down, if a person is not treated they will stop breathing altogether.
What To Do In Case Of A Heroin Overdose
In the event of an overdose, contact emergency services first. The immediate treatment for a heroin overdose is Naloxone, also called Narcan. Naloxone blocks the effects of opioids especially during an overdose. Because Naloxone does is not as long acting as heroin, multiple dose may be necessary in reversing the toxicity of an overdose.
There are side effects to Naloxone. Because it reverses the effects of opioids, particularly heroin, people will begin to feel withdrawal symptoms as the drug begins to reverse the effects of the opioid. They will experience nausea, sweating, aching, and agitation. The heart rate will increase. This can be alleviated by administering small doses of Naloxone, but the unfortunate reality is this is a consequence of the drug as it reverses an overdose.
While Naloxone is effective in reversing the effects of an overdose, it is not a treatment for heroin addiction. Anyone who has gotten to the point of abusing heroin that they experience and overdose is in need to drug treatment. In most cases, inpatient treatment is required for heroin addiction. Heroin is powerfully addictive and people generally cannot get sober on their own.
DARA Rehab Can Help With Heroin Addiction
Inpatient treatments are available. Dara Rehab in Thailand provides a full treatment program for heroin and opioid addiction. Medical treatments are available to assist with the pain and discomfort of withdrawal. Heroin is simply too dangerous to tackle alone, and the deadly nature of heroin overdose cannot be overemphasized.
CLICK HERE to get a Free Confidential Heroin Rehabilitation Assessment.
Latest posts by Anne - (see all)
- Ireland’s growing drug problem - January 20, 2020
- The mental health of Australian firefighters - December 24, 2019
- Firefighters and addiction; is this brave profession more vulnerable? - December 24, 2019